Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 8 of 8 Posts
G

·
Discussion Starter · #1 ·
IBS "d" types, like myself are often heavily burdened with a huge amount of anxiety. I am currently thinking of seeking psychiatric help and antianxiety medication to treat my GAD (general anxiety disorder) along with my IBS. Has anyone been down this path. Any feedback would be greatly appreciated. Also, good news about Caltrate+. I have been on it for a little over 3 weeks and the "d" attacks have decreased tremendously. Now when I eat I still get some sensation of "panic" and anxiety but I mostly end up just passing some gas and not a 4 or 5 time visit to the bathroom. Thank God for small successes!------------------2tone
 

·
Registered
Joined
·
1,594 Posts
If it makes you fell any better, 2tone, I've been on Prozac for some time for premenopausal mood swings, and since it has also helped my IBS, I've stayed on it. I don't consider myself a high-anxiety type (just medium anxiety!
), but when I am stressed, I don't handle it well. Thank God I'm not stressed all the time.I don't think you necessarily need to be super high-strung to be IBS-D, but there are some personality traits that seem to be common among us - perfectionism, being dependable, the kind of person others count on, strong, tough, reliable, etc. Of course not everybody fits all of the above criteria, but it is interesting how many of us are alike!I think if counseling or medication can help you feel less stressed, your bowels are bound to improve. Good luck and let us know how it goes. Oh - congrats on the Caltrate!------------------Missycat
 
G

·
Discussion Starter · #3 ·
Hi Tom -We need to talk! I am down that same path, and it has taken me forever to figure it out. I have GAD, and am also capable of having full-blown panic attacks. I have finally come to the realization that if I could get a handle on the damn anxiety, my IBS would be a lot better. I've also learned that lots of people have GAD that does not involve running to the john, so people like us definitely have an irritable bowel, its not in our heads, but my take on it is that my malfunctioning brain chemistry does indeed set off my gut. I just got back from a trip where, on the second night, true to form, we had dinner, were supposed to be winding down from a day at the zoo, when BAM - panic attack , cramping, and a run for the john in that order and in a 5 minute time span. Unfortunately, since I developed IBS several years ago, I've had to deal with the anxiety of leaving the house, fearing an attack will hit. Psychotherapy helped me deal with the panic attacks, but I believe its harder for us because as the mantra goes, "this is only a panic attack - it may feel unpleasant but nothing bad will really happen" doesn't really fit for us with the IBS part cuz we could wind up trapped in a john for 45 minutes. SO.... where I'm at now is coming to the realization that I need help keeping anxiety down so my bowel stays happy and mellow, and so the worst case scenario full-blown panic never happens. I've progressed so I'm basically OK on a day to day basis - for me now its trips/family outings/camping. I'm tired of this anxiety/IBS putting such a damper on what are supposed to be fun times with my family! Went to a gastro a couple months ago who confirmed IBS and suggested Paxil (similar to prozac). I got on an anxiety disorder website and this seems to be the drug of choice for GAD. Some people had good reports, some bad, all said they had to ride out some unpleasant side effects first few weeks. This may or may not be a good choice, but right now I'm thinking of relying on taking Xanax on trips BEFORE any anxiety happens (I dislike the thought of taking meds and always think I can tough it out, then an attack sneaks up on me). I plan on talking to my general practioner about this, hoping for a pep talk on what a good strategy this is and no, I won't get addicted. I'm shying away from the Paxil for now because I feel I'm under control most of the time, and, being a teacher, I worry about the side effects interfering with my job. If I do decide to give Paxil a try this summer, I've thought I'd rather do it under the joint supervision of my GP and a psychiatrist who treats GAD/panic disorders, rather than a gastroenterologist, who is more gut than brain oriented.I ordered a bunch of information from the following organization and found it really helped me, more than any doctors visit, to understand this IBS thing and how it can be associated with anxiety in some cases.International Foundation for Functional Gastrointestinal Disorders (IFFGD)phone: 888-964-2001www.iffgd.orgTwo anxiety books I like, although I find it frustrating that they never address the possibility of IBS involvement, are:The Anxiety and Phobia Workbook; BourneThe Anxiety Cure; Robert L. DupontBest of luck - please keep in touch - I am very interested in what your doctor's advice is as well as in what you decide to do. I really feel understanding what is happening is half the battle - it makes me feel so much more powerful and optimistic that I can beat this thing when I have some understanding of why it is happening and when I know I'm not alone! Deb
 
G

·
Discussion Starter · #4 ·
Tom,I am coming out of a period of anxiety and panic attacks. The cycle of panic/anxiety is hard to break. My doctor also prescribed Paxil, but so far I have choosen a natural path. My HMO offers classes in anxiety and panic. So far, I have attended a panic class and a stress management class. I will be taking the IBS class next week. They also offer an eight-week class in managing anxiety which I am planning to take. If you have health insurance, you might want to check with your HMO to see if they offer any of these services. Remember, it's not a sign of weakness to ask for professional help. Take care of yourself, no one else will.DebbyO------------------
 

·
Registered
Joined
·
511 Posts
i guess i am in your boat as well. i have been resisting psychotropic medications because of the side effects and stigma associated with these drugs. a psychiatrist who understands ibs should be the person who makes the educated decision as to when to suggest drug therapy. i have not seen a psychiatrist as of yet but i am very close. if the caltrate plus proves to be effective i guess i've averted this course of therapy. relaxation techniques can be helpful if instituted early on in the attack. good luck!
 
G

·
Discussion Starter · #6 ·
Dear Tomtom and Deb-I have gone down this path and have had EXCELLENT results. I have worked with a psychiatrist and my GI doctor---the three of us as a team. I was on an anti-depressant while learning/practicing relaxation techniques and other psycho-therapies. I too learned that there is a brain-gut reaction and I definitely have a horrible one....but thanks to my treatment I know very well how to control it. I would love to take this convo further if you are interested. And, if you are interested in talking just let me know via this thread or you can reach me at NNPROP###aol.com. Just let me know that it's about IBS so I'll open it. Take care. Hope to hear from you soon.NNPROP
 
G

·
Discussion Starter · #7 ·
I tried that path but I thought it trully sucked. My impression of prozac, although it may be different than others, is that it is completely worthless. Paxil didn't do a thing for me. Imipramine gave me a tight through, tight gut, and a *waning* sexual desire. BuSpar, I thought, was a little helpful at first but since I've quit taking it I'm no worse off. I'm sticking to the nature's store. Psychiatrists can't tell you what they're giving you, how it works, why it works or if it works, and don't expect them to reveal ALL the possible side effects, it would make the #### too hard to sell. Think aloe vera juice, a proper diet for YOU, and trying to maintain your stress level. I usually don't feel really good and relaxed until the s--- hits the fan. Some people need higher levels of environmental activity to truly feel relaxed.
 
G

·
Discussion Starter · #8 ·
I love Zoloft. It has made such a difference and the side effects are no big deal and they go away after a week or so. It is a seratonin inhibitor(?) anti-depressant, but is used commonly for anxiety. I suggest giving it a try. It has made a world of difference with my GAD.
 
1 - 8 of 8 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top